Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Las Vegas, NV

August 15, 2004Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2004, 12:15 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada. It was in force for 27 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 12:15 PM PDT (19:15 UTC)
Expired
Sep 11, 2004, 8:45 PM PDT
In force
27 days
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 151915
FFWVEF
CAC071-152115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1215 PM PDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 215 PM PDT

* AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER I-15 NEAR HALLORAN SPRINGS
  BETWEEN MILE MARKERS 156 AND 160.

* THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY AND WILL
  REMAIN OVER THE AREA OF I-15 AND HALLORAN SPRINGS UNTIL AT LEAST
  100 PM.

OVER ONE INCH OF RAIN HAS FALLEN AND ADDITIONAL RAINFALL AMOUNTS 
BETWEEN ONE AND TWO INCHES ARE POSSIBLE IN THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED ROAD OR DIPS.
TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING...CONTACT THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3554 11583 3536 11586 3530 11560 3556 11564

$$

ADAIR
1 follow-up statement
000 
WGUS55 KVEF 120217
FFWVEF
CAC027-071-NVC003-023-120345-
/X.NEW.KVEF.FF.W.0012.040912T0214Z-040912T0345Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
714 PM PDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A 

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA
  EXTREME SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA
  EXTREME NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 845 PM PDT

* AT 704 PM PDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL CONTINUE   
  AROUND SANDY VALLEY EXTENDING NORTHWEST NEAR THE OLD SPANISH       
  TRIAL HIGHWAY BETWEEN STATE ROUTE 160 AND TECOPA. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3598 11603 3567 11564 3586 11545 3612 11588

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:44 AM PDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 15, 9:44 AM PDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
944 AM PDT SUN AUG 15 2004

.SYNOPSIS...THE AIR OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
WILL CONTINUE TO BE MOIST AND UNSTABLE FOR THE NEXT SEVERAL DAYS.
SCATTERED THUNDERSTORMS WILL AGAIN FORM IN THE AFTERNOON AND EVENING
HOURS THROUGHOUT THE AREA TODAY. SOME OF THE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAIN. TEMPERATURES FOR THE NEXT FEW DAYS WILL
BE BELOW NORMAL DUE TO CLOUDS AND HIGHER HUMIDITIES.
&&

.UPDATE...ISSUED FLOOD WATCH UNTIL 9 PM FOR INYO...SAN
BERNARDINO...AND EXTREME SOUTHWEST MOHAVE COUNTIES. UPDATED ZONES
ALREADY OUT.
&&

.PREV DISCUSSION...
255 AM PDT SUN AUG 15 2004

.SHORT TERM...A COUPLE OF CLUSTERS OR CONVECTION PERSIST STILL IN
SOUTHERN NYE AND NORTHERN MOHAVE COUNTIES THIS MORNING. FAIRLY
CONFIDENT THAT THUNDERSTORMS WILL BE WIDE SPREAD AGAIN TODAY AND
THIS EVENING AS ATMOSPHERE REMAINS MOIST AND UNSTABLE. BIGGEST
UNCERTAINTY IN TODAYS FORECAST DEALS WITH PRECIPITATION CHANCES AND
FLASH FLOODING POTENTIAL...PARTICULARLY IN SAN BERNARDINO COUNTY.
NUMEROUS TOOLS POINT TO THE EASTERN TWO THIRDS OF THE COUNTY BEING
PRIME FOR THUNDERSTORM DEVELOPMENT. THE ETA IN PARTICULAR SHOWS LI S
OF -2 TO -4 THERE LATE IN THE AFTERNOON ALONG WITH SOME VERY HIGH
CAPES AND A THETA RIDGE OVER THIS AREA. WHAT MAKES ME THINK TWICE
ABOUT PUTTING IN HIGH POPS AND A FLASH FLOOD WATCH IN THIS AREA IS
THE SATELLITE PICTURES SHOWING DRY AIR MOVING IN FORM THE WEST.
GRANTED THERE WILL STILL BE LOW LEVEL MOISTURE LET THERE...BUT
WITHOUT THE DEEP MOISTURE DEPTH I THINK THE PW WILL BE TOO LOW TO
WARRANT A WATCH NOW. WILL PUNT AND LEAVE IT THE DAY SHIFT TO DECIDE.
WEAK TROUGHINESS WILL SETTLE OVER CENTRAL NEVADA WITH A NORTH SOUTH
AXIS ORIENTATION. THIS SHOULD LEAD TO A HERNIATED ATMOSPHERE WHERE
CONVECTION WILL POP THROUGH ANY WEAKNESS THAT CAN BE FOUND NEAR THIS
TROUGH. ETA AND GFS SIMILAR IN DEPICTING TROUGH THE NEXT TWO DAYS.
HAVE KEPT PREVIOUS FORECAST OF POPS MAINLY OVER EASTERN 2/3S OF CWA
AS SOME DRYING WILL CONTINUE OVER THE WEST. AS CLOUDS PRECIPITATION
AND RH HAVE KEPT TEMPS BELOW NORMAL I HAVE A SLOW WARMING TREND IN
THE FORECAST AS THESE PARAMETERS LESSEN.

.LONG TERM...WEAK UPPER TROUGH PROGGED TO START MOVING EAST OF THE
AREA WEDNESDAY WITH WEAK HIGH PRESSURE DEVELOPING THURSDAY. NOT MUCH
FLOW TO SCOUR OUT MOISTURE AND GFS LEAVES QUITE A BIT OF MOISTURE
AND INSTABILITY OVER THE FORECAST AREA. WILL BROAD BRUSH SLIGHT
CHANCE OF THUNDERSTORMS FOR MOST ZONES AND CHANCE POPS IN SOME
MOUNTAIN ZONES. A MORE SOUTHWESTERLY FLOW WILL HELP REDUCE MOISTURE
AND INSTABILITY FRIDAY AND SATURDAY WITH ANY CHANCE OF THUNDERSTORMS
LIMITED TO THE NORTH...FROM ESMERALDA COUNTY ACROSS TO NORTHERN
LINCOLN COUNTY.

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...FLOOD WATCH AZZ002 UNTIL 9 PM.
.CA...FLOOD WATCH CAZ026>029 UNTIL 9 PM.
&&

MORGAN
Hazardous weather outlook, Aug 15, 10:00 AM PDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SUN AUG 15 2004

AZZ002-CAZ026>029-161700-
DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
1000 AM PDT (1000 AM MST) SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH
FLOODING POSSIBLE. A SEVERE STORM OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT
BE RULED OUT.

AZZ001-003-036-NVZ014>022-161700-
ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE-
SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1000 AM PDT (1000 AM MST) SUN AUG 15 2004

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT
BE RULED OUT.

MORGAN

In the hours before

Local storm report, Aug 15, 8:19 AM PDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
819 AM PDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      DEATH VALLEY            36.30N 116.41W
08/15/2004                   INYO               CA   NATL PARK SVC

            HIGHWAY 190 CLOSED...ROAD TO SCOTTYS CASTLE WASHED
            OUT...DAMAGE ON DAYLIGHT PASS TO BEATTY. TIME OF EVENT
            ESTIMATED.

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:11 PM PDTSevere Thunderstorm WarningVEFSan Bernardino34 min
Aug 14, 6:23 PM PDTFlash Flood WarningVEFSan Bernardino28 days
Aug 14, 8:10 PM PDTSevere Thunderstorm WarningVEFSan Bernardino35 min
Aug 15, 3:16 AM PDTFlash Flood WarningVEFInyo, San Bernardino28 days
Aug 15, 11:04 AM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Aug 15, 11:14 AM PDTFlash Flood WarningVEFSan Bernardino27 days
Aug 15, 1:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Aug 15, 1:33 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Aug 15, 3:07 PM PDTFlash Flood WarningVEFSan Bernardino113 min

Nearby

Flash Flood Warnings in California, 2004Flash Flood Warnings in Nevada, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.